Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Mobile, AL

August 7, 2008Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 7, 2008, 5:16 PM CDT for Perry County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 5:16 PM CDT (22:16 UTC)
Expired
Aug 7, 2008, 6:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Perry County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:20 PM CDTTSTM WND DMGRichton, MSTREES DOWN ALONG HIGHWAY 15 AND MCSWAIN ROAD IN RICHTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2454 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 072216
SVRMOB
MSC111-072300-
/O.NEW.KMOB.SV.W.0247.080807T2216Z-080807T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...

* UNTIL 600 PM CDT

* AT 516 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR RUNNELSTOWN...OR
  ABOUT 10 MILES EAST OF PETAL...MOVING SOUTHEAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF RICHTON BY 535 PM CDT...
  8 MILES NORTHEAST OF BELLEVILLE BY 540 PM CDT...
  6 MILES NORTHEAST OF MAHNED BY 545 PM CDT...
  HINTONVILLE AND NEW AUGUSTA BY 555 PM CDT...
  FERGUSON...WINGATE...KITTRELL AND BEAUMONT BY 600 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.

LAT...LON 3124 8914 3143 8914 3144 8913 3144 8902
      3123 8883 3119 8883 3107 8905 3124 8915
TIME...MOT...LOC 2216Z 323DEG 12KT 3134 8907

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:13 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 3:13 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT THU AUG 7 2008

.SHORT TERM TONIGHT AND FRIDAY...UPPER AIR ANALYSIS SHOWS AN
AMPLIFIED PATTERN WITH RIDGE OVER THE FOUR CORNERS OF THE DESERT
SOUTHWEST AND A WEAKNESS/TROF...EAST OF THE MISSISSIPPI RIVER. QUITE
A BIT OF COLD CLOUD TOPS=>THUNDERSTORMS INITIATING WITHIN A MOIST AND
UNSTABLE ENVIRONMENT FROM THE SOUTHEAST STATES NORTHWEST INTO
ARKANSAS. STORMS UPSTREAM WILL BE A PLAYER IN THE FORECAST FOR THE
SHORT TERM AS NORTHWEST FLOW ALOFT SHOULD BRING THIS ACTIVITY
SOUTHEASTWARD INTO THE FORECAST AREA. AT THE SURFACE...A WEAK FRONTAL
BOUNDARY FROM THE CAROLINAS...WESTWARD INTO OKLAHOMA WILL ALSO BE
HEADING SLOWLY THIS WAY. THIS FRONT WILL PROVIDE A FOCUS...ALONG WITH
MID LEVEL DISTURBANCES RIDING SOUTHEAST IN THE FLOW ALOFT WILL CREATE
AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM MAINTENANCE AND
PERSISTENCE...EVEN AT NIGHT WHEN WE WOULD OTHERWISE COME TO EXPECT A
COMPLETE DECREASE IN ACTIVITY. A MODERATE CHANCE OF THUNDERSTORMS
WILL REMAIN IN THE OFFICIAL FORECAST UNTIL LATE FRIDAY MORNING...WHEN
FORECASTERS EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TO MOVE OFF
THE COAST. SOME OF THE STORMS COULD BE STRONG AND A FEW MAY REACH
SEVERE LEVELS AS WELL. BRIEF STRONG/POSSIBLY DAMAGING WINDS...IN
STRONG/FEW SEVERE THUNDERSTORMS...WILL BE THE MAIN THREAT ALONG WITH
HEAVY RAINS AND FREQUENT LIGHTNING. NO MAJOR CHANGE TO TEMPERATURES.
/10

.LONG TERM SATURDAY THROUGH THURSDAY...FRONTAL BOUNDARY LOOKS TO BE
NEAR OR JUST SOUTH OF THE COASTAL COUNTIES SATURDAY. WE START
OFF...YES...INTO THE MID TO UPPER 60S SATURDAY MORNING. ALTHOUGH
DAYTIME HIGHS LIFT INTO THE LOWER 90S...MUCH LOWER DEWPOINTS NORTH
OF THE FRONT WILL TAKE THE EDGE OFF THE HUMIDITY EFFECT. THIS NICE
REPRIEVE WILL BE VERY BRIEF. FORECASTERS ANTICIPATE SOUTHWEST
ATLANTIC SURFACE HIGH PRESSURE NOSING WESTWARD INTO THE MID GULF TO
ALLOW GULF MOISTURE TO RECOVER/DEEPEN OVER THE REGION HEADING INTO
NEXT WEEK. SEE NO REASON TO MAKE ANY CHANGES TO TEMPERATURES/WEATHER
FOR NEXT WEEK. ANTICIPATE CHANCES OF THUNDERSTORMS TO BE SLIGHTLY
HIGHER DURING THE DAYTIME HOURS DIMINISHING EACH EVENING MONDAY
THROUGH THURSDAY. /10

&&

.AVIATION (18Z ISSUANCE)...EXPECT BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT WITH MOSTLY BKN TO OVC
CONDITIONS BEGINNING LATE THIS AFTERNOON AND EVENING AND CONTINUING
THROUGH 18Z FRI. CIGS AND VIS PRIMARILY VFR THROUGH PERIOD...BUT
BRIEFLY AT TIMES DROPPING TO IFR. 12/DS

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE TO
WEAKEN THROUGH EARLY SUNDAY IN RESPONSE TO A SERIES OF UPPER LEVEL
DISTURBANCES AND A TRAILING FRONTAL BOUNDARY APPROACHING FROM THE
NORTH. THE WEAK FRONT WILL STALL NEAR THE ALABAMA AND NORTHWEST
FLORIDA COAST BY EARLY FRIDAY...RESULTING IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...AND
CONTINUING FRIDAY AND SATURDAY. HIGH PRESSURE WILL BEGIN TO REBUILD
OVER THE NORTH CENTRAL GULF LATE SUNDAY THROUGH TUESDAY. 12/DS

&&

.FIRE WEATHER...A FRONTAL BOUNDARY IS FORECAST TO SLIP SOUTHWARD TOWARD
THE GULF COAST BY FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ANTICIPATED ALONG AND AHEAD OF THE FRONT. WITH THE
FRONT FORECAST TO SLIP OFFSHORE LATER IN THE DAY FRIDAY AND STALL...A
MUCH DRIER AIRMASS LOOKS TO SETTLE OVER THE AREA BY SATURDAY. GRIDDED
HUMIDITY FIELDS SUGGEST THESE DIPPING BELOW 35 PERCENT. COULD VERY
WELL SEE FIRE WEATHER WATCHES ISSUED ON LATER SHIFTS FOR PORTIONS OF
THE AREA FOR SATURDAY. WITH A MUCH DEEPER MIXED LAYER...DAYTIME
DISPERSION LEVELS ON SATURDAY WILL IMPROVE TO WELL WITHIN GOOD
LEVELS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  89  69  92 /  50  60  10  05
PENSACOLA   75  89  70  92 /  50  60  10  05
DESTIN      77  89  73  91 /  50  60  10  10
EVERGREEN   71  91  60  92 /  50  30  05  05
WAYNESBORO  71  91  62  94 /  60  30  05  05
CAMDEN      72  91  61  93 /  60  30  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 7, 5:40 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU AUG 7 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY
AND TONIGHT IN RESPONSE TO A DEEPENING UPPER LEVEL TROUGH OF LOW
PRESSURE OVER MUCH OF THE EASTERN UNITED STATES. DUE TO DRY AIR IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WITH THIS SYSTEM A FEW
STORMS MAY BECOME STRONG TO SEVERE LATE TODAY AND TONIGHT. DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
FRIDAY AND FRIDAY NIGHT. DUE TO DRY AIR IN THE MIDDLE LAYERS OF
THE ATMOSPHERE COMBINED WITH INCREASED MOISTURE CONVERGENCE ALONG A
STALLING FRONTAL BOUNDARY A BETTER CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS CAN BE EXPECTED. DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT THROUGH FRIDAY NIGHT.

WITH THE STALLED FRONT DISSIPATING OVER THE REGION...ISOLATED TO
SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THROUGH TUESDAY. NO
SEVERE STORMS ARE EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED THROUGH TODAY.  ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING AS STRONG
STORMS MOVE SOUTH ACROSS THE REGION. STAY IN TOUCH WITH THE LATEST
FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL FOR
FRIDAY.

In the hours before

Special weather statement, Aug 7, 2:03 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
203 PM CDT THU AUG 7 2008

FLZ006-071945-
COASTAL OKALOOSA-
203 PM CDT THU AUG 7 2008

...A STRONG THUNDERSTORM OVER SOUTHERN OKALOOSA COUNTY...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VALPARAISO...MOVING EAST AT 7 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VALPARAISO...NICEVILLE AND SEMINOLE THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Aug 7, 4:38 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT THU AUG 7 2008

ALZ052-072230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
438 PM CDT THU AUG 7 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIGBEE TO 8
MILES WEST OF HEALING SPRINGS...MOVING SOUTHEAST AT 13 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BIGBEE...LOPER...YARBO...JORDAN AND SAINT STEPHRNS THROUGH 530 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningMOBGreene, Perry37 min
Aug 7, 6:13 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.